What is canine Addison's disease?
Addison's is a condition in which the dog is not producing enough hormones called cortisteroids. It is also called hypoadrenocorticism. These are produced by the adrenal glands of dogs and are used by the dog whenever something causes stress. Without enough of these hormones, the dog's body will have serious problems, especially if something stressful happens. There are also versions that can affect the balance in the dog's body of salt and potassium.
What is the cause in dogs?
There are several potential causes, but sometimes it is simply unknown. A tumor of the pituitary gland is a frequent one. The pituitary gland is a portion of the brain that regulates hormone production throughout the body, and tumors can make it go haywire. This will also often cause canine Cushing's disease, which is basically the opposite of Addison - your dog will be producing hormones at far too high a level. Another potential cause in dogs is a side effect of several medications, including Nizoral and Lysodren.
What are the symptoms?
Most dogs that get it are relatively young. They may be lethargic, vomiting frequently, and have diarrhea. The disease can often go unnoticed because these are kind of vague signs - when most pet owners notice it is after the dog gets into a high stress situation. The dog will go into shock because it does not have the hormonal levels needed to regulate its body. Its heartbeat will slow down, and the dog will be at a high risk of death. If this happens to your dog it needs to go to the vet immediately, and dogs that have this should always be watched for this kind of episode.
What is the treatment?
There are several medications designed to bring the dog's hormone levels back to normal. These include Florinef, Percoten-V, and prednisone. Also, for some dogs the vet may want you to put salt in their food as well. Usually these are used instead of attempting to do anything about the underlying cause - if it is unknown, then there's no way to treat it, and if it's a pituitary tumor, it's too dangerous to use surgery anyway. If the dog got it as a side effect of a medication, then those medications must be stopped.
If the dog is in shock, then more dramatic treatment will be needed, which usually involves an effort to use intravenous fluids to rebalance the dog's system.
As part of the treatment, you will also have to watch the dog closely for the recurrence of any symptoms. If you catch it before the dog goes into shock, it is certainly possible for the dog to lead out a happy, normal life, but it will continue to need medication indefinitely.
Sources and Useful Links:
Back to Pet Questions Page
Back to Flea Control Guide Main Page
Text copyright 2005-2006 Fleascontrol.com and may not be reproduced without consent. This is not the official web page of any of the products listed on this site, this is a review page created by an individual. It is not by a vet, and is meant to be informative and not to substitute for a vet's advice - always consult a vet if you suspect a health problem.